Utah, 2011Flood in Utah, May 8 to 9, 2011
May 8 to 9, 2011 · NWS SLC · 1 event in 1 county or zone
Snowmelt and heavy rain caused flooding on the Blacksmith Fork River. This minor flooding caused several road closures around the towns of Logan and Millville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowmelt and heavy rain caused flooding on the Blacksmith Fork River. This minor flooding caused several road closures around the towns of Logan and Millville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 7, 8:56 PM MST, 3 hours 4 minutes earlier.
Area forecast discussion, May 7, 8:56 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
956 PM MDT SAT MAY 7 2011
.SYNOPSIS...THE APPROACHING PACIFIC STORM SYSTEM...CURRENTLY OVER
THE PACIFIC NORTHWEST...WILL REACH THE GREAT LATE SUNDAY. THIS
STORM WILL SLOWLY GRIND EAST ACROSS UTAH THROUGH MIDWEEK. STRONG
HIGH PRESSURE ALOFT WILL SETTLE ACROSS THE AREA LATE IN THE WEEK.
&&
.DISCUSSION...THE WELL-DEFINED UPPER TROUGH CURRENTLY OVER THE
PACIFIC NW IS STILL ON TRACK TO REACH THE WRN GREAT BASIN SUNDAY...
THEN SLOWLY GRIND ITS WAY ACROSS UTAH EAST ACROSS UTAH SUNDAY NIGHT
THROUGH EARLY WEDNESDAY. THE ASSOCIATED NEAR 700 MB BAROCLINIC ZONE
DRAPED ACROSS THE NW CORNER OF UTAH THIS EVENING WILL PRESS EAST
ACROSS THE WRN HALF OF UTAH SUNDAY. GUIDANCE CONTINUES TO
CONCENTRATE A FAIRLY BROAD BAND OF PRECIP ON THE COOL SIDE OF
THE BAROCLINIC ZONE. AREAS OF HEAVY PRECIP WILL DEVELOP IN AREAS
WHERE THE BEST LOW-LEVEL CONVERGENCE ALONG THE BAROCLINIC ZONE FINS
STRONG DYNAMIC LIFT FROM VORTICITY LOBES ROTATING OUT AHEAD OF THE
APPROACHING TROUGH.
THE WEAK CIRCULATION CENTER THAT DEVELOPS ACROSS NRN UTAH MONDAY
WILL LIKELY MAINTAIN AREAS OF STEADY PRECIP INTO MONDAY EVENING.
SNOW LEVELS WILL BE DROPPING AT THAT TIME...THOUGH MODEL SOUNDINGS
SUGGESTS THAT THE LOWER VALLEYS WILL REMAIN IN RAIN OR A BRIEF
RAIN/SNOW MIX IN THE MORE INTENSE PRECIP. SRN UTAH MAY BECOME MORE
OF A CONVECTIVE EVENT AS THE MID-LEVEL COLD AIR WILL LIKELY TRACK
ACROSS SRN UTAH/NRN AZ MONDAY/MONDAY NIGHT.
THE LAST ROUND OF ORGANIZED PRECIP WILL LIKELY AFFECT THE NRN HALF
OF UTAH TUESDAY. DEEP LAYER WARM ADVECTION COULD GENERATE
SUBSTANTIAL LIFT DURING THE LATE MORNING THROUGH EARLY EVENING
HOURS. LINGERING CONVECTIVE ACTIVITY WILL EXIST ACROSS THE SRN HALF
OF THE STATE DURING THE AFTERNOON. THIS CONVECTION WILL LIKELY
DISSIPATE QUICKLY AFTER MID-EVENING TUESDAY.
A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT FOR THE NRN MOUNTAINS
OF UTAH THROUGH MONDAY EVENING. THE LONG DURATION OF THIS EVENT WILL
LEAD TO SUBSTANTIAL SNOWFALL ACROSS ALL AREAS OF THE NRN MOUNTAINS. A
BRIEF BREAK IN WIDESPREAD SNOWFALL IS EXPECTED LATE MONDAY NIGHT...
WITH THE LIKELIHOOD OF SNOW RETURNING FOR ONE MORE SHOT TUESDAY.
STRONG HIGH PRESSURE ALOFT WILL BUILD QUICKLY INTO THE GREAT BASIN
LATE THIS WEEKEND. TEMPS WILL CLIMB RAPIDLY THURSDAY/FRIDAY...WITH
THE THREAT OF CONVECTION ACROSS SRN/CNTRL UTAH IN ASSOCIATION WITH A
WEAK SHORTWAVE ON FRIDAY.
&&
.HYDROLOGY...A FLOOD WARNING REMAINS IN EFFECT FOR THE BLACKSMITH
FORK IN CACHE COUNTY AS FORECASTS CONTINUE TO SHOW A HIGH CONFIDENCE
OF EXCEEDING FLOOD FLOW BEGINNING SUNDAY MORNING. A FLOOD WATCH
REMAINS IN EFFECT FOR MUCH OF THE REMAINDER OF NORTHERN UTAH...
INCLUDING THE NORTHERN AND CENTRAL WASATCH FRONT...OGDEN VALLEY...AND
THE WASATCH BACK MOUNTAIN VALLEYS. THIS WATCH ALSO INCLUDES THE
WASATCH MOUNTAINS AND FAR WESTERN UINTA MTNS.
IN THE SHORT TERM...MOST ALL SMALL STREAMS AND MAIN-STEM RIVERS
OUTSIDE OF THE BLACKSMITH FORK WILL SEE SIGNIFICANT RISES DUE TO
SNOW MELT...THOUGH MOST ARE NOT EXPECTED TO EXCEED FLOOD STAGE ARE
EXPECTED TO SEE FLOOD STAGE BY THAT METRIC ALONE. AREAS OF
HEAVY LONG-DURATION RAINFALL ON THE ORDER OF 1 TO 1.5 INCHES IN THE
VALLEYS AND UP TO 2 INCHES FOR ELEVATIONS BETWEEN 6000 AND 8000 FEET
ARE EXPECTED BEGINNING SUNDAY...AND CONTINUING MOST OF MONDAY. RIVER
FLOW RESPONSES...ESPECIALLY ACROSS SMALLER BASINS...ARES EXPECTED TO
INCREASE VERY RAPIDLY DURING THESE PERIODS OF HEAVY RAIN.
AREAS OF CONCERN THAT CAN BE PIN-POINTED SUNDAY NIGHT THROUGH MONDAY
ARE THE LITTLE BEAR...LOWER WEBER...AND CHALK CREEK AS FORECASTS
EITHER HAVE THESE RIVERS APPROACHING OR EXCEEDING FLOOD STAGE.
MANY OTHER UNGUAGED SMALL STREAMS AND TRIBUTARIES HAVE A THREAT FOR
FLOODING WITHIN THE WATCH AREA.
&&
.AVIATION...LIGHT WEST-NORTHWEST WINDS WILL LIKELY TURN BACK TO THE
SOUTH BETWEEN 03-05Z AHEAD OF THE PACIFIC STORM SCHEDULED TO ARRIVE
LATE SUNDAY. CEILINGS ARE EXPECTED TO FALL TO NEAR 7000 FEET AGL
IN LIGHT PRECIP BETWEEN 11-14Z...THEN REMAIN BELOW 5000 FEET AGL
BEGINNING SUNDAY AFTERNOON. VISIBILITIES MAY BE REDUCED AT TIMES TO
MVFR IN HEAVIER RAIN.
&&
.FIRE WEATHER...AREAS OF GUSTY SOUTHWEST WINDS REMAIN ACROSS EXTREME
SOUTHERN UTAH THIS EVENING. THESE WINDS WILL CONTINUE TO DECREASE
OVERNIGHT...BUT WILL LIKELY PICK UP AGAIN ON SUNDAY MORNING. BY
SUNDAY AFTERNOON STRONG GUSTS...SOME IN EXCESS OF 45 MPH...WILL
DEVELOP AHEAD OF THE COLD FRONT MOVING THROUGH CENTRAL UTAH. WINDS
WILL REMAIN GUSTY INTO THE EVENING...THEN DIMINISH RAPIDLY BEHIND
THE COLD FRONT.
LOW RH VALUES WITH POOR RECOVERIES TONIGHT ARE EXPECTED AHEAD OF
THE COLD FRONT THROUGH EARLY SUNDAY EVENING. HUMIDITIES WILL
CLIMB BEHIND THE COLD FRONT AS COOLER AIR FILTERS AND AND AREAS
OF LIGHT PRECIP DEVELOP. A RED FLAG WARNING FOR THE COMBINATION OF
WINDS AND LOW RH VALUES REMAINS IN EFFECT FOR SOUTHERN UTAH BELOW
6500 FEET THROUGH MID-EVENING ON SUNDAY.
A COLD PACIFIC STORM SYSTEM WILL SETTLE ACROSS THE GREAT BASIN
LATE SUNDAY...AND REMAIN THROUGH THE FIRST HALF OF THE COMING WEEK.
MUCH BELOW NORMAL TEMPERATURES WILL EXIST EARLY NEXT WEEK WITH
WIDESPREAD PRECIP EXPECTED ACROSS NORTHERN AND PORTION OF CENTRAL
UTAH. SOUTHERN UTAH WILL SEE A BIT LESS PRECIP...THOUGH HUMIDITIES
WILL STILL BE HIGHER DUE TO THE COOLER TEMPERATURES AND SCATTERED
PRECIPITATION.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT SUNDAY BELOW 6500 FEET FOR
UTZ438.
WIND ADVISORY FROM NOON TO 9 PM MDT SUNDAY FOR
UTZ013-016-019>021.
RED FLAG WARNING UNTIL 9 PM MDT SUNDAY FOR UTZ440-441.
FLOOD WATCH THROUGH MONDAY EVENING FOR UTZ001>003-006>009.
WINTER WEATHER ADVISORY FROM NOON SUNDAY TO MIDNIGHT MDT MONDAY
NIGHT ABOVE 8000 FEET FOR UTZ007>009.
WY...NONE.
&&
CONGER
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, May 7, 5:02 AM MST, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 AM MDT SAT MAY 7 2011
UTZ001>016-019>021-517-518-WYZ021-081230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
602 AM MDT SAT MAY 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ANOTHER WARM DAY IS IN STORE FOR THE AREA AGAIN TODAY. INCREASED
SNOW MELT AND ASSOCIATED RUNOFF WILL CONTINUE TO RESULT IN
SIGNIFICANT RISES ON AREA RIVERS AND STREAMS...ESPECIALLY OVER
NORTHERN UTAH. EXERCISE CAUTION NEAR THESE WATERWAYS AS FLOWS WILL
BE DANGEROUSLY COLD AND SWIFT.
PRECIPITATION WILL DEVELOP OVER NORTHERN UTAH TONIGHT AS THE NEXT
SYSTEM APPROACHES THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT PACIFIC STORM IS FORECAST TO IMPACT THE AREA
SUNDAY AND LINGER INTO WEDNESDAY. WIDESPREAD VALLEY RAIN AND
MOUNTAIN SNOW AND COOLER TEMPERATURES WILL SPREAD INTO THE
AREA...WITH THE HEAVIEST PRECIPITATION EXPECTED SUNDAY THROUGH
MONDAY MORNING. PRECIPITATION ASSOCIATED WITH THE STORM WILL ADD
TO THE RUNOFF AND FURTHER INCREASE RIVER LEVELS. SOME RIVERS WILL
REACH FLOOD STAGE SUNDAY OR MONDAY DURING THE PERIOD OF HEAVIEST
PRECIPITATION. SEE LATEST FLOOD STATEMENTS FOR MORE INFORMATION.
THE PROLONGED PRECIPITATION EVENT WILL RESULT IN SIGNIFICANT
SNOWFALL IN THE MOUNTAINS. HOWEVER...SINCE SNOW LEVELS WILL BE
ABOVE 8000 FEET INITIALLY BEFORE FALLING TO NEAR 6500 FEET MONDAY
THROUGH TUESDAY...AND SNOW DENSITIES ARE EXPECTED TO BE RELATIVELY
HIGH...THE MOST SIGNIFICANT AMOUNTS WILL BE LIMITED TO THE HIGHEST
PEAKS ACROSS NORTHERN UTAH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Flood, Cache
- When
- May 8, 12:00 AM MST to May 9, 7:00 AM MST
- Where
- Cache County, 1.22 mi WNW of River Hgts to 1.85 mi SE of Nibley
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.724, -111.853
The Blacksmith Fork River reached flood stage on May 8th, with a peak flow of 978 cfs, above the flood flow of 934 cfs. Several roads around Logan were flooded and closed, including areas near 600 West and Park Avenue, and areas near 1700 South and US Routes 89 and 91. In addition, areas around the town of Millville received minor flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 8 to 12, 2011$1.5 million · 1 event
- Wildfire in Arizona, May 8 to 31, 201112 injured · 1 event
- Wildfire and High Wind in New Mexico, May 8, 2011$200,000 · 50 kt wind · 2 events
- Wildfire in Texas, May 8 to 16, 2011$60,000 · 1 event
- High Wind in California, May 8 to 9, 2011$30,000 · 50 kt wind · 2 events
- Tornado and Hail in South Dakota, May 8 to 9, 2011EF0 · 12 events
- Hail in Texas, May 8, 20111.75 in hail · 8 events
- Hail and Damaging Wind in Oklahoma, May 8, 20111 in hail · 5 events
- Hail in South Dakota, May 8, 2011$1,000 · 1.25 in hail · 4 events
- Hail and High Wind in Nevada, May 8 to 9, 20111 in hail · 3 events
- Flooding in Idaho, May 8 to 31, 2011$2,000 · 2 events
- High Wind and Strong Wind in California, May 8 to 9, 2011$3,000 · 54 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316329.